Alert archive / Alabama / Tornado Warnings in 2024
Tornado Warning 39, NWS Huntsville, AL
NWS Huntsville, AL issued this tornado warning at May 27, 2024, 3:04 AM CDT for Jackson County, Madison County, Alabama. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 27, 2024, 3:04 AM CDT (08:04 UTC)
- Expired
- May 27, 2024, 3:30 AM CDT
- In force
- 26 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Jackson County, AL, Madison County, AL
The radar
The Northeast Alabama radar (KHTX), 35 km from the middle of the area, began a volume at 08:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 1:10 AM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 8.1 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1289 J/kg
- Mixed-layer CIN
- -112 J/kg
- Mixed-layer LCL
- 1123 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 359 m²/s²
- 0-3 km storm-relative helicity
- 533 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.5
The text
As transmitted.
778
WFUS54 KHUN 270804
TORHUN
ALC071-089-270830-
/O.NEW.KHUN.TO.W.0039.240527T0804Z-240527T0830Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Huntsville AL
304 AM CDT Mon May 27 2024
The National Weather Service in Huntsville Alabama has issued a
* Tornado Warning for...
Northwestern Jackson County in northeastern Alabama...
Central Madison County in north central Alabama...
* Until 330 AM CDT.
* At 304 AM CDT, a severe thunderstorm capable of producing a tornado
was located over southeastern Huntsville, moving northeast at 40
mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Huntsville around 310 AM CDT.
Gurley around 315 AM CDT.
Other locations impacted by this tornadic thunderstorm include Paint
Rock, Maysville, Princeton, Pleasant Groves, Trenton, Garth, Ryland,
Hampton Cove, Hollytree, and Brownsboro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3493 8619 3460 8622 3459 8630 3460 8667
3469 8667
TIME...MOT...LOC 0804Z 244DEG 35KT 3468 8658
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
HCWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at May 27, 12:18 AM CDT, 2 hours 46 minutes earlier.
Area forecast discussion, May 27, 12:18 AM CDT, 2 hours 46 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 1218 AM CDT Mon May 27 2024 ...New AVIATION... .NEAR TERM... (rest of Tonight) Issued at 1055 PM CDT Sun May 26 2024 We're are sending this out earlier than normal, given high chances of severe weather as we go into the overnight. As of this writing, severe storms were raging from SW Illinois, western Kentucky, and SE Missouri. Tornado Watch #326 has recently been issued for our Tennessee counties (Lincoln, Moore, Franklin) until 5 AM. The latest model trends has a Quasi-Linear Convective System (squall line) nearing far NW Alabama around midnight. Some of the models were hinting at cellular development before the main line arrives. In either case, all modes of severe weather (wind gusts greater than 60 mph, hail larger than 1", tornadoes) are possible. Discrete cells preceding the line will be be more tornado prone in our sheared and unstable environment. The line should rapidly move across the area in a NW-SE orientation in the overnight. New guidance has slowed down the progress of the QLCS to the SE, now hinting 1AM-4AM timeframe. The latter time, especially if tornadoes occurs could become more of an issue given the very late hour of occurrence. && .SHORT TERM... (Monday through Wednesday) Issued at 1055 PM CDT Sun May 26 2024 Given severe weather, only minor changes made this period. Shower and thunderstorm activity should wind down Memorial Day Monday, as a line of convection heads further to the south and east. A cold front should move across the area during the course of the day from NW-SE, with shower activity winding down. Dry and slightly cooler conditions will return Mon evening and continue into the midweek. Highs in the mid 80s on Mon/Tue will only rise to near 80 on Wed. Lows will range in the upper 50s to mid 60s. && .LONG TERM... (Wednesday night through Sunday) Issued at 1055 PM CDT Sun May 26 2024 Dry air continues through the end of the week as upper level ridging moves into the Tennessee Valley from the west. On Friday evening, an upper level shortwave allows low-medium rain chances to return to the area and continue through the weekend. During the long term period, highs are forecast to be in the upper 70s/80s with overnight lows in the 50s/60s. && .AVIATION... (06Z TAFS) Issued at 1218 AM CDT Mon May 27 2024 As of TAF issuance, t-storms were forming over NW AL moving east around 20kt. Additional development is possible early in the TAF. A stronger line of convection extending from SW of Memphis, to Jackson TN and Nashville heading to the ESE. This convection should reach NW AL ~07-08Z, and NE AL 10-12Z. Storms could become severe with damaging winds and hail, torrential rain, and a tornado risk. Have noted variable gusty winds for the stronger storms in the overnight. Shower activity should end from NW to SE later today, as a cold front sweeps across the area. SW winds of 5-10kt overnight should veer to the west, then WNW by Mon evening. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...None. TN...None. && NEAR TERM...RSB SHORT TERM....RSB LONG TERM....HC AVIATION...RSB
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 12:46 AM CDT | Severe Thunderstorm Warning | HUN | Lauderdale, Lawrence, Limestone, Madison | 44 min |
| May 27, 1:28 AM CDT | Severe Thunderstorm Warning | HUN | Jackson, Limestone, Madison | 62 min |
| May 27, 1:31 AM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin, Lawrence, Limestone, Morgan | 44 min |
| May 27, 1:49 AM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin, Lauderdale | 56 min |
| May 27, 1:51 AM CDT | Tornado Warning | HUN | Jackson, Madison | 39 min |
| May 27, 2:08 AM CDT | Severe Thunderstorm Warning | HUN | Lawrence, Limestone, Madison, Morgan | 37 min |
| May 27, 2:25 AM CDT | Severe Thunderstorm Warning | HUN | DeKalb, Jackson, Madison | 65 min |
| May 27, 2:27 AM CDT | Tornado Warning | HUN | Jackson | 48 min |
| May 27, 2:41 AM CDT | Severe Thunderstorm Warning | HUN | Cullman, Franklin, Lawrence, Limestone, Madison, Morgan | 34 min |
| May 27, 2:49 AM CDT | Tornado Warning | HUN | Jackson | 26 min |
| May 27, 3:06 AM CDT | Flash Flood Warning | HUN | Jackson, Lawrence, Limestone, Madison, Morgan | 3 hr |
| May 27, 3:10 AM CDT | Tornado Warning | HUN | Jackson, Madison, Marshall | 35 min |
| May 27, 3:20 AM CDT | Tornado Warning | HUN | DeKalb, Madison, Marshall | 25 min |
| May 27, 3:27 AM CDT | Severe Thunderstorm Warning | HUN | Cullman, DeKalb, Jackson, Marshall, Morgan | 48 min |
| May 27, 3:30 AM CDT | Tornado Warning | HUN | Cullman, Marshall, Morgan | 30 min |
| May 27, 3:41 AM CDT | Severe Thunderstorm Warning | HUN | DeKalb, Jackson | 34 min |
| May 27, 4:12 AM CDT | Severe Thunderstorm Warning | HUN | Cullman, DeKalb, Marshall | 33 min |
| May 27, 4:42 AM CDT | Special Weather Statement | HUN | DeKalb | 48 min |
| May 27, 5:20 AM CDT | Flash Flood Warning | HUN | DeKalb, Marshall | 3 hr |
Nearby
Tornado Warnings in Alabama, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.